Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 154, NWS Albuquerque, NM

September 13, 2016De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 13, 2016, 10:23 PM MDT for De Baca County, New Mexico. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2016, 10:23 PM MDT (04:23 UTC)
Expired
Sep 13, 2016, 11:15 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 71 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 10:50 PM MDTHAIL 1.2515 S Fort Sumner, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2758 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS55 KABQ 140423
SVRABQ
NMC011-140515-
/O.NEW.KABQ.SV.W.0154.160914T0423Z-160914T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1023 PM MDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO...

* UNTIL 1115 PM MDT.

* AT 1023 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  SOUTHWEST OF FORT SUMNER...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  EAST CENTRAL DE BACA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3429 10441 3443 10439 3447 10412 3419 10416
TIME...MOT...LOC 0423Z 269DEG 12KT 3435 10431 

HAIL...1.25IN
WIND...60MPH
 
$$

CA
2 follow-up statements
248 
WWUS55 KABQ 140439
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 PM MDT TUE SEP 13 2016

NMC011-140515-
/O.CON.KABQ.SV.W.0154.000000T0000Z-160914T0515Z/
DE BACA-
1039 PM MDT TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR EAST CENTRAL DE BACA COUNTY...

AT 1038 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF
FORT SUMNER...MOVING SOUTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL DE BACA COUNTY SOUTH OF FORT SUMNER MOVING OVER STATE
HIGHWAY 20. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3427 10437 3439 10436 3438 10413 3419 10416
TIME...MOT...LOC 0438Z 301DEG 16KT 3430 10427 

HAIL...1.75IN
WIND...60MPH
 
$$

CA
212 
WWUS55 KABQ 140507
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1107 PM MDT TUE SEP 13 2016

NMC011-140515-
/O.CON.KABQ.SV.W.0154.000000T0000Z-160914T0515Z/
DE BACA-
1107 PM MDT TUE SEP 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR EAST CENTRAL DE BACA COUNTY...

AT 1106 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
FORT SUMNER...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL DE BACA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.

&&

LAT...LON 3426 10434 3433 10429 3433 10414 3419 10416
TIME...MOT...LOC 0506Z 305DEG 11KT 3426 10424 

HAIL...1.00IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 6:47 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 13, 6:47 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
647 PM MDT TUE SEP 13 2016

.UPDATE...
Quick update to increase precipitation chances across western NM
this evening. Convection across eastern AZ is weakening but
beginning to move into far western NM as of this writing.
Remainder of forecast on track.

33

&&

.PREV DISCUSSION...534 PM MDT TUE SEP 13 2016...
.AVIATION...
00Z TAF CYCLE
VFR conditions prevail outside of isolated showers and storms this
evening, but thunderstorm impacts are possible at KTCC between
01-05z with MVFR conditions likely. MVFR cigs are forecast to
develop late tonight at KTCC and KROW, with some potential for a
brief window of IFR conditions between 11-14z. Another round of
storms forecast Wedesday, with improved chances for impacts at
KSAF, KABQ and KAEG relative to today.

11

&&

.PREV DISCUSSION...324 PM MDT TUE SEP 13 2016...
.SYNOPSIS...
The focus for showers and thunderstorms this evening will be
across northeast and east central New Mexico. Some areas of heavy
rain will be possible. Meanwhile, outflow boundaries from these
storms may push through the gaps of the central mountain chain,
allowing breezy east winds to develop in the Rio Grande Valley.
Thunderstorms will continue to favor eastern New Mexico on
Wednesday and Thursday while western New Mexico slowly dries out.
In fact, low temperatures will become quite chilly across the west
mid to late week. Another front is expected across the east on
Friday which will be the focus for thunderstorm activity.

&&

.DISCUSSION...
Storms have been a bit slow to get going this afternoon, though all
models show the activity becoming more widespread across northeast
and east central NM this evening and overnight as an upper level jet
noses into central NM, and moist easterly upslope flow continues.
Some areas of heavy rain will be possible with PWATs near or just
above an inch. Outflow boundaries still may help what is left of the
cold front push westward through the gaps of the central mountain
chain late tonight, but attm, only breezy conditions at best are
expected in the ABQ metro.

A few storms may linger into the morning hours across the north and
east, but another round of showers and thunderstorms are expected
Wed afternoon. Storms will once again favor areas along and east
of the central mtn chain, and may develop on a moisture gradient
in the vicinity of the central mtn chain. Drier air will shift
into the northwestern half of the CWA on Thursday as an upper
level trough lifts northeastward across the northern Rockies.
Storms will be limited across the north and west, though plenty of
moisture will remain across south central and southeast portion of
the CWA for scattered to numerous storms.

A weak back door front will slide down the plains on Friday which
will be an additional focus for thunderstorms in the afternoon.
Meanwhile, moisture across the west will continue to mix out. Low
dewpoints will make for chilly conditions across the west on both
Thursday night and Friday night.  The cold front on Friday is only
expected to just squeak through the central mountain chain.

All eyes are then on the upper level storms system diving down into
the Great Basin on Saturday. Most models show this system moving
into AZ by late Saturday, which allows moisture to flow northward
into NM, especially eastern NM. However, beyond Saturday, confidence
decreases substantially.  The latest ECMWF has made a radical shift
from the 00Z model run.  The 00Z EC did show this trough slowly move
eastward over NM Sun and Mon. Now, the 12Z EC is cutting off the
system from the main flow and retreating it west-southwest toward,
and perhaps west of, the Baja Sun and Mon. This allows a strong
ridge to develop over NM for Tue before the system returns as a
trough on Wed/Thur. Meanwhile, the GFS remains steady at closing off
the low over southern AZ and keeping it there thru Sun and Mon
before shifting it across NM early Tuesday. The Canadian looks to be
even more progressive than the GFS, though not as progressive as the
previous EC. If the GFS and Canadian are right, Sun and Mon would be
quiet wet, esp central and eastern areas. If the latest EC is
correct, Sun and Mon would have significantly less storm coverage.
Stay tuned and expect the extended forecast to change further.

34

&&

.FIRE WEATHER...
The back door cold front from last night across the east has cooled
high temps and raised min humidity values up nearly 40% compared to
Monday. This moisture will set the stage for a large batch of rain
and storms over northeast NM thru tonight with widespread low clouds
east of the central mt chain. Farther west, additional mid and upper
level moisture working into the area ahead of an approaching trough
is generating storms along the AZ state line. This activity will
move quickly northeast thru early evening and produce gusty outflow
winds to 50 mph and brief rain. Low level easterly flow increasing
overnight will allow for light gap winds to develop in the RGV and
provide a nice surge of moisture toward the west.

Wednesday will be a more active day for central NM as an upper level
trough creeps eastward and low level convergence sets up along the
central mt chain. Storms will move quickly northeast w/ gusty winds
and brief heavy rain. Wednesday night will be similar to tonight
with another round of low clouds, showers, and excellent humidity
recoveries across the east. Thursday will be similar to Wednesday
with the focus for storms along and east of the central mt chain.
Storm motions will be slightly more west to east. Another round of
low clouds, showers, and excellent recoveries is expected Thursday
night in the east. Model precip totals are quite generous for the
southeastern half of NM during this period, providing another uptick
in soil moisture.

The pattern remains active for at least eastern NM as another back
door front shifts south through the plains Friday. The western half
will trend drier as a dry slot ejects northeast over the area ahead
of a deepening upper low into the Great Basin. This will trend low
temps much cooler across the west with lots of 30's both Friday and
Saturday mornings. Moisture sloshing within the RGV each day will
likely result in good recoveries and periodic gap winds.

Guidance is struggling to resolve the overall pattern beyond Friday
however there is potential for a very slow-moving upper low to move
east through NM into Monday. This would allow for a strong uptick
in moisture and storms for many areas east of the Cont Dvd. Not all
guidance shows this scenario so confidence is still quite low.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Sep 13, 4:10 AM MDT, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 AM MDT TUE SEP 13 2016

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
410 AM MDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS WELL AS
LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING WHICH COULD LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO
FLOODING WEDNESDAY AND WEDNESDAY NIGHT ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN. SMALL HAIL AND GUSTY WINDS ASSOCIATED WITH STORMS
ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ADVERSE
WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG NMWX.

In the hours before

Special weather statement, Sep 13, 10:12 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1012 PM MDT TUE SEP 13 2016

NMZ537-140500-
DE BACA COUNTY-
1012 PM MDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY UNTIL 1100
PM MDT...

AT 1012 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF FORT SUMNER...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT SUMNER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3425 10457 3445 10453 3454 10409 3414 10418
TIME...MOT...LOC 0412Z 269DEG 12KT 3437 10433

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 10:12 PM MDTSpecial Weather StatementABQDe Baca48 min
Sep 13, 11:17 PM MDTSpecial Weather StatementABQDe Baca43 min
Sep 14, 12:02 AM MDTSpecial Weather StatementABQDe Baca43 min
Sep 14, 12:40 PM MDTSpecial Weather StatementABQTorrance20 min
Sep 14, 1:06 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance39 min
Sep 14, 1:21 PM MDTSpecial Weather StatementABQQuay9 min
Sep 14, 1:35 PM MDTSpecial Weather StatementABQQuay25 min
Sep 14, 1:44 PM MDTSevere Thunderstorm WarningABQGuadalupe46 min
Sep 14, 1:47 PM MDTSpecial Weather StatementABQ28 min
Sep 14, 2:06 PM MDTSpecial Weather StatementABQColfax24 min
Sep 14, 2:22 PM MDTSpecial Weather StatementABQSan Miguel23 min
Sep 14, 2:33 PM MDTSpecial Weather StatementABQSan Miguel27 min
Sep 14, 2:44 PM MDTSpecial Weather StatementABQ16 min
Sep 14, 3:12 PM MDTSevere Thunderstorm WarningABQChaves48 min
Sep 14, 3:26 PM MDTSpecial Weather StatementABQColfax19 min
Sep 14, 3:37 PM MDTSpecial Weather StatementABQGuadalupe38 min
Sep 14, 3:42 PM MDTSevere Thunderstorm WarningABQColfax17 min
Sep 14, 4:13 PM MDTSpecial Weather StatementABQColfax32 min
Sep 14, 4:14 PM MDTSpecial Weather StatementABQColfax31 min
Sep 14, 4:15 PM MDTSpecial Weather StatementABQDe Baca30 min
Sep 14, 4:45 PM MDTSpecial Weather StatementABQColfax45 min
Sep 14, 4:59 PM MDTSpecial Weather StatementABQDe Baca31 min
Sep 14, 5:02 PM MDTSevere Thunderstorm WarningABQDe Baca23 min
Sep 14, 5:41 PM MDTSpecial Weather StatementABQQuay49 min
Sep 14, 5:46 PM MDTSpecial Weather StatementABQDe Baca29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.